Year 2015, Volume 28 , Issue 2, Pages 116 - 119 2015-09-14

We present an interaction of meropenem with valproate in an epileptic child, leading to seizure exacerbations owing to the rapid lowering of serum valproate concentration. An increase of seizure frequency and somnolence were observed in the patient after the addition of meropenem to the treatment, and a rapid decline of valproate serum concentrations was observed after two doses of meropenem. This decline was the most likely cause of the increase in seizure frequency. The dosage of valproate was raised and meropenem was stopped. Two days later, the seizures stopped. Five days later, the serum valproate concentrations raised to three fold, and they rose to therapeutic levels four weeks later. To avoid drug interaction that reduces the serum concentration of valproate, meropenem in epileptic patients using valproate for the treatment of epilepsy should be administered cautiously. If concominant administration is essential, close observation of serum concentration of valproate and clinical course of the patient are necessary.

Keywords: Carbapenems, Drug interactions, Meropenem, Seizures, Valproate

  • BLANK NO CITATIONS
Primary Language en
Journal Section Case Reports
Authors

Author: Suat BİÇER

Author: Gülay ÇİLER ERDAĞ

Author: Canan KOCAMAN YILDIRIM

Author: Tuba GİRAY

Author: Defne ÇÖL

Author: Öznur KÜÇÜK

Author: Zerrin YALVAÇ

Author: Ayça VİTRİNEL

Dates

Publication Date : September 14, 2015

Bibtex @ { marumj3183, journal = {Marmara Medical Journal}, issn = {1019-1941}, eissn = {1309-9469}, address = {}, publisher = {Marmara University}, year = {2015}, volume = {28}, pages = {116 - 119}, doi = {10.5472/MMJcr.2802.12}, title = {Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem}, key = {cite}, author = {Bi̇çer, Suat and Çi̇ler Erdağ, Gülay and Kocaman Yıldırım, Canan and Gi̇ray, Tuba and Çöl, Defne and Küçük, Öznur and Yalvaç, Zerrin and Vi̇tri̇nel, Ayça} }
APA Bi̇çer, S , Çi̇ler Erdağ, G , Kocaman Yıldırım, C , Gi̇ray, T , Çöl, D , Küçük, Ö , Yalvaç, Z , Vi̇tri̇nel, A . (2015). Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem . Marmara Medical Journal , 28 (2) , 116-119 . DOI: 10.5472/MMJcr.2802.12
MLA Bi̇çer, S , Çi̇ler Erdağ, G , Kocaman Yıldırım, C , Gi̇ray, T , Çöl, D , Küçük, Ö , Yalvaç, Z , Vi̇tri̇nel, A . "Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem" . Marmara Medical Journal 28 (2015 ): 116-119 <https://dergipark.org.tr/en/pub/marumj/issue/430/3183>
Chicago Bi̇çer, S , Çi̇ler Erdağ, G , Kocaman Yıldırım, C , Gi̇ray, T , Çöl, D , Küçük, Ö , Yalvaç, Z , Vi̇tri̇nel, A . "Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem". Marmara Medical Journal 28 (2015 ): 116-119
RIS TY - JOUR T1 - Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem AU - Suat Bi̇çer , Gülay Çi̇ler Erdağ , Canan Kocaman Yıldırım , Tuba Gi̇ray , Defne Çöl , Öznur Küçük , Zerrin Yalvaç , Ayça Vi̇tri̇nel Y1 - 2015 PY - 2015 N1 - doi: 10.5472/MMJcr.2802.12 DO - 10.5472/MMJcr.2802.12 T2 - Marmara Medical Journal JF - Journal JO - JOR SP - 116 EP - 119 VL - 28 IS - 2 SN - 1019-1941-1309-9469 M3 - doi: 10.5472/MMJcr.2802.12 UR - https://doi.org/10.5472/MMJcr.2802.12 Y2 - 2021 ER -
EndNote %0 Marmara Medical Journal Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem %A Suat Bi̇çer , Gülay Çi̇ler Erdağ , Canan Kocaman Yıldırım , Tuba Gi̇ray , Defne Çöl , Öznur Küçük , Zerrin Yalvaç , Ayça Vi̇tri̇nel %T Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem %D 2015 %J Marmara Medical Journal %P 1019-1941-1309-9469 %V 28 %N 2 %R doi: 10.5472/MMJcr.2802.12 %U 10.5472/MMJcr.2802.12
ISNAD Bi̇çer, Suat , Çi̇ler Erdağ, Gülay , Kocaman Yıldırım, Canan , Gi̇ray, Tuba , Çöl, Defne , Küçük, Öznur , Yalvaç, Zerrin , Vi̇tri̇nel, Ayça . "Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem". Marmara Medical Journal 28 / 2 (September 2015): 116-119 . https://doi.org/10.5472/MMJcr.2802.12
AMA Bi̇çer S , Çi̇ler Erdağ G , Kocaman Yıldırım C , Gi̇ray T , Çöl D , Küçük Ö , Yalvaç Z , Vi̇tri̇nel A . Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem. Marmara Med J. 2015; 28(2): 116-119.
Vancouver Bi̇çer S , Çi̇ler Erdağ G , Kocaman Yıldırım C , Gi̇ray T , Çöl D , Küçük Ö , Yalvaç Z , Vi̇tri̇nel A . Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem. Marmara Medical Journal. 2015; 28(2): 116-119.
IEEE S. Bi̇çer , G. Çi̇ler Erdağ , C. Kocaman Yıldırım , T. Gi̇ray , D. Çöl , Ö. Küçük , Z. Yalvaç and A. Vi̇tri̇nel , "Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem", Marmara Medical Journal, vol. 28, no. 2, pp. 116-119, Sep. 2015, doi:10.5472/MMJcr.2802.12